Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 7, NWS Norman, OK

April 26, 1998Clay County, Texas

NWS Norman, OK issued this tornado warning at Apr 26, 1998, 5:27 PM CDT for Clay County, Texas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 26, 1998, 5:27 PM CDT (22:27 UTC)
Expired
Apr 26, 1998, 6:00 PM CDT
In force
33 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clay County, TX

What was reported inside it

TimeReportWhereRemark
Apr 26, 5:35 PM CDTTornado F1Bellevue, TXA tornado, probably a gustnado, overturned a mobile home on FM 1288 on the southwest side of Bellevue. A man and woman were injured inside the trailer and were taken to local hospitals. Tree limbs up to 8 inches in diameter were blown down and roofs were dam

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 1998-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 1998-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 262227 RRA
TOROKC
TXC077-262300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
527 PM CDT SUN APR 26 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN CLAY COUNTY IN NORTHWEST TEXAS

* UNTIL 600 PM CDT

* AT 527 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM        
  CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE  
  STORM WAS LOCATED 6 SOUTHWEST OF BELLEVUE...MOVING EAST-NORTHEAST  
  AT 25 MILES PER HOUR.

* LOCATIONS IN THE WARNING INCLUDE VASHTI...HENRIETTA...BELLEVUE AND 
  BLUEGROVE...AND BUFFALO SPRINGS

TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

LAT...LON 3360 9826 3347 9811 3351 9801 3395 9799
          3403 9827


22

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 26, 4:41 PM CDT, 46 minutes earlier.

Area forecast discussion, Apr 26, 4:41 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT SUN APR 26 1998

CNVCTN CONT TO DVLP OVR PTNS OF FA AHD OF UPR LOW MOVG EWD THRU SERN
NM. MNWHL... CDFNT/SFC BNDRIES STRETCHING FM VCNTY SPS... TO NR
ADM... TO SWD OF TUL ALSO PROVIDING LOW LVL FOCUS. SCTD STRG/SVR
TSTMS LKLY THIS EVE IN VCNTY OF AND SWD OF SFC BNDRY THAT WL BE
SAGGING SLOWLY SEWD OVRNGT. WITH SLOW MVMNT OF UPR LOW AND SFC
BNDRIES... PTNTL FOR LOCALLY HEAVY RNFL EXISTS MAINLY NR AND NWWD OF
SFC BNDRY. THIS TRANSLATES TO AN AREA EXTENDING ACRS PTNS OF SWRN
OK/WRN NTX ... CNTRL AND NCNTRL OK... EXPANDING IN PTNS OF SERN OK
OVRNGT. WL ISSUE FFA FOR THIS AREA. SFC/H8 FLOW AHD AND VCNTY OF
LOW LVL BAROCLINIC ZN XPCTD TO MAINTAIN GUD MSTR ADVCTN/ISENT LFT
OVR THE AREA... WHILE GUD SYNOPTIC PCPN AND CLDS WL BE SLOW TO MOV OUT NXT
CPL DAYS AS UPR LOW TENDS TO STAGNATE OVR THE AREA THRU TUES. PCPN
AND CLDS... ALONG WITH SOME LOW LVL CAA WL HELP TO KEEP TEMPS ON THE
COOL SIDE THRU MID WEEK.

FCSTID = 32
OKC   54  65  53  64 / 100  80  60  50
HBR   51  61  49  63 / 100  70  50  40
SPS   55  66  52  66 /  80  60  40  30
GAG   48  55  45  56 / 100  80  60  50
PNC   52  62  51  62 / 100 100  60  50
DUA   61  70  56  67 / 100  80  50  40

.OUN...
OK...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES OKZ007>008...
OKZ012>013...OKZ017>020...OKZ023>032...OKZ037>048...OKZ050>052.

TX...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES TXZ085>086...TXZ088>090.

In the hours before

Special weather statement, Apr 26, 12:30 PM CDT, 4 hours 57 minutes before
OKZ004>048-050>052-TXZ083-090-271130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT SUN APR 26 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER PORTIONS OF SOUTH CENTRAL AND SOUTHEAST OKLAHOMA AND
WESTERN NORTH TEXAS. THE SLIGHT RISK AREA IS TO THE SOUTH AND EAST
OF A LINE FROM SEYMOUR TX...TO LAWTON OK...TO HOLDENVILLE OK.

DISCUSSION...A SURFACE COLD FRONT EXTENDING FROM EAST CENTRAL OK
INTO WESTERN NORTH TEXAS WILL MOVE SLOWLY SOUTHWARD THIS
AFTERNOON...AND A STRENGTHENING SURFACE LOW WILL MOVE EASTWARD
ACROSS NORTH TEXAS INTO SOUTHEAST OKLAHOMA LATE TONIGHT. A MID LEVEL
LOW PRESSURE SYSTEM OVER SOUTHERN NEW MEXICO APPROACHING THE AREA THIS
AFTERNOON AND TONIGHT INCREASING LIFT AND INSTABILITY ALONG AND TO
THE SOUTH OF THE SURFACE FRONT. SCATTERED THUNDERSTORMS...SOME
LIKELY SEVERE...WILL FORM NEAR THE FRONTAL ZONE THIS AFTERNOON AND
THIS EVENING. HEAVY RAINFALL WILL ALSO BE POSSIBLE TO THE NORTH OF
THE FRONT.

THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT OVER
SOUTHERN AND SOUTHEASTERN OKLAHOMA AND WESTERN NORTH TEXAS.

DP
Local storm report, Apr 26, 2:30 PM CDT, 2 hours 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
230 PM CDT SUN APR 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    6 SW GRANDFIELD           OK   0.75 INCH HAIL.
04/26/98   TILLMAN

J
Local storm report, Apr 26, 3:23 PM CDT, 2 hours 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
323 PM CDT SUN APR 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    6 N MEGARGEL             TX     1.00 INCH HAIL.
04/26/98   ARCHER                          EST. 50 MPH WIND GUSTS

J
Local storm report, Apr 26, 4:35 PM CDT, 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
435 PM CDT SUN APR 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

343 PM     2W ARCHER CITY            TX     0.75 INCH HAIL.
04/26/98   ARCHER

428 PM     8 NW ADA                  OK     0.75 INCH HAIL.
04/26/98   PONTOTOC

CW
Local storm report, Apr 26, 5:20 PM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
521 CDT SUN APR 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

515 PM     6NW SHANNON              TX     1.00 INCH HAIL.
04/26/98   CLAY

CW
Local storm report, Apr 26, 5:26 PM CDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
526 CDT SUN APR 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

520 PM        JOY                  TX     0.75 INCH HAIL.
04/26/98      CLAY                        50 TO 60 MPH WINDS.

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 6:15 AM CDTSevere Thunderstorm WarningOUNKnox45 min
Apr 26, 7:20 AM CDTSevere Thunderstorm WarningOUNWichita25 min
Apr 26, 7:38 AM CDTSevere Thunderstorm WarningOUNWichita37 min
Apr 26, 9:32 AM CDTSevere Thunderstorm WarningOUNArcher, Wichita43 min
Apr 26, 12:03 PM CDTSevere Thunderstorm WarningOUNClay62 min
Apr 26, 1:31 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger44 min
Apr 26, 2:56 PM CDTSevere Thunderstorm WarningOUNArcher49 min
Apr 26, 3:40 PM CDTSevere Thunderstorm WarningOUNArcher50 min
Apr 26, 4:45 PM CDTSevere Thunderstorm WarningOUNClay45 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.